Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 34, NWS Midland/Odessa, TX

July 16, 1996Jeff Davis County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 1996, 3:45 PM CDT for Jeff Davis County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1996, 3:45 PM CDT (20:45 UTC)
Expired
Jul 16, 1996, 6:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Jeff Davis County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 162043
FFWMAF
TXC243-371-162345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
345 PM CDT TUE JUL 16 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...EASTERN JEFF DAVIS COUNTY
   ...WESTERN PECOS COUNTY

AT 340 PM...DOPPLER RADAR HAS ESTIMATED OVER 2 INCHES OF RAIN HAS
FALLEN OVER EASTERN JEFF DAVIS COUNTY...AND WESTERN PECOS COUNTY
OVER THE LAST FEW HOURS. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS
WERE MOVING OVER AREAS THAT HAVE ALREADY HAD HEAVY RAINS. MORE HEAVY
RAINFALL IS EXPECTED FOR INTO THE EARLY EVENING HOURS.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO RIVERS...CREEKS...AND
ARROYOS WHICH CAN BECOME KILLERS IN HEAVY RAINS. DRY CREEK BEDS AND
ARROYOS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES IN VERY
HEAVY RAINFALL. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS WHEN
POTENTIALLY FLOODING RAINFALL THREATENS.

DO NOT DRIVE ON TO HIGHWAYS COVERED WITH WATER. THE WATER DEPTH
MAYBE TOO DEEP FOR YOUR VEHICLE TO CROSS...AND YOU COULD BE SWEPT
AWAY.

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:23 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 16, 3:23 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
323 PM CDT TUE JUL 16 1996

CONVECTION STARTED IN THE DAVIS MOUNTAINS BEFORE NOON..AND IS
BECOMING MORE WIDESPREAD OVER THE REGION. ITS KEEPING US BUSY WITH
NOWS. AT MOMENT..THESE STORMS HAVE NOT REACHED SEVERE LIMITS..BUT DO
SHOW INDICATIONS OF PRODUCING VERY HEAVY RAINS AND PSBL FLOODING.
FROM SATL PERSPECTIVE..A VORT MAX EXTDS FROM THE NRN BAJA TO SRN AZ.
A SLIGHT COOLING STILL TAKING PLACE OVER ALONG THE ABOVE AXIS..
BRING MORE DESTABLIZATION TO UPPER ATMOSPHERE. SKIES HAVE CLEARED
SOMEWHAT LOCALLY AND WE HAVE GONE TO AROUND 91F SO FAR.

OUR LOCAL AFOS PLAYING HARDBALL THIS AFTERNOON WITH A NUMBER OF
CRASHES SO DIRECT MODEL COMPARISON MORE DIFFICULT TODAY. GOOD NEWS
WE HAVE GRIDDS AND INTENET DATA TO PERUSE. LOOKS LIKE THIS SAME
BASIC PATTERN WITH A SLOW WARMING AND DRIER TREND TOWARD THE END OF
THIS WEEK. A VORT LOBE FCSTD BY ALL MODELS FROM SWRN AZ THRU SRN TX
PLAINS LATE TRMW. THIS WILL KEEP A FEW UPPER LEVEL DISTURBANCES OVER
THE REGION. THE LOW LEVEL MOISTURE SHUD DECREASE SOMEWHAT THRU TIME
BUT STILL STILL ENUF TO GET CNVTN GOING AGAIN TMRW. AS YSTDY..THE
MAIN THREAT TONITE WILL BE FROM LOCALLY HEAVY RAIN. AT LEAST THE
STORMS ARE REALLY MOVING.. MOSTLY TO THE NORTHEAST TODAY COMPARED TO
THE LAST FEW DAYS. WILL GO AROUND MDL GUIDANCE FOR FIRST PERIOD
NUMBERS. WITH STORMS BECOMING MORE WIDESPREAD..GOT TO SPEND MORE
TIME ON THE RADAR. COOR WITH LBB. COMMENTS ARE WELCOME....

CNM  69 / 30
MAF  71 / 30
MRF  62 / 20
P07  75 / 20

BOYD

In the hours before

Special weather statement, Jul 16, 12:01 PM CDT, 3 hours 44 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-170500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1159 AM CDT (1059 AM MDT) TUE JUL 16 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS IS
LIKELY OVER THE REGION TODAY. AS OF 1130 AM CDT...THE FIRST STORM
HAD FIRED OVER THE DAVIS MOUNTAINS...ABOUT 15 MILES NORTH OF THE
CITY OF FORT DAVIS. A DEEP LAYER OF A RELATIVELY UNSTABLE...MOIST
...TROPICAL AIR REMAINS IN PLACE OVER THE REGION. THE CLOUD DECK
OVER MOST OF THE AREA WILL SLOWLY ERODE THIS AFTERNOON. ADDITIONAL
DAYTIME HEATING WILL HELP FURTHER DESTABILIZE THE ATMOSPHERE. THIS
AND INTERACTING OLD BOUNDARIES FROM PREVIOUS STORMS WILL HELP WITH
NEW THUNDERSTORM DEVELOPMENT.

CURRENT ATMOSPHERIC PROFILE SUGGESTS THESE STORMS ON THE MOST PART
SHOULD STAY BELOW SEVERE LIMITS. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND STRONG GUSTY WINDS. HOWEVER...WITH ABUNDANT
MOISTURE AVAILABLE...LOCALLY HEAVY RAINS WILL BE THE PRIMARY THREAT.
THIS COULD PRODUCE LOCALIZED FLOODING IN REGIONS THAT HAD RECEIVED
HEAVY RAINFALL OVER THE LAST SEVERAL DAYS...WITH THE GROUND THERE
ALREADY BEING SATURATED. PERSONS IN AREAS SUBJECT TO FLOODING SHOULD
STAY ABREAST OF THE CURRENT WEATHER...AND BE PREPARED TO SEEK HIGHER
GROUND.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:59 PM CDTFlash Flood WarningMAFLoving, Reeves2 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.